Kansas, 2018High Wind in Kansas, April 17, 2018
April 17, 2018 · NWS DDC · 31 events in 16 counties and zones
A strong upper level shortwave moved from the northern Rockies into the Northern Plains. This helped push a cold front through the area with very strong northerly winds.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level shortwave moved from the northern Rockies into the Northern Plains. This helped push a cold front through the area with very strong northerly winds. Wind gusts as high as 75 mph occurred throughout the day, causing significant blowing dust and wind damage across much of southwestern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 17, 1:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
220 PM CDT Tue Apr 17 2018
...Updated Long Term...
.SHORT TERM...(This evening through Wednesday)
Issued at 1213 PM CDT Tue Apr 17 2018
Currently, a warm front has been retreating through the CWA from
southwest to northeast, and will stall out south of the I-70
corridor. This will bring in stronger, dry southwest air
downsloping from a surface trough across eastern Colorado down
into northeastern New Mexico. Temperatures this afternoon will
surge into the 80s for most of the area with 90s possible along
the Oklahoma border. Winds will gust up to 35mph this afternoon
under a tight pressure gradient. An upper level trough will begin
to push into western Kansas this evening supporting a surface cold
front that will drop through by sunset shifting winds out of the
northwest. The lack of any strong upper level divergence will cut
off any precipitation chances, staying well north of the CWA. A
very strong pressure gradient is evident behind the frontal
boundary with high northwest winds behind it. Coupled with a
strong mixing of the cold air pool behind the aforementioned
front, winds will be at or near high wind warning criteria through
midnight. After midnight, the winds will diminish gusting only to
25-30mph as the pressure gradient relaxes in the wake of the
frontal boundary still out of the northwest.
The northwest surface flow will continue for tomorrow with a dry,
downsloping effect for much of the day heading into the evening
hours. Temperatures will start a little on the cooler side due to
the cold front ranging from the 30s in the west and northern
counties, and 40s for the southeastern counties. Afternoon highs
will only reach the 60s for the entire CWA. Upper level ridging
will build back up over the Rocky Mountain west, allowing for
surface high pressure to push back into western Kansas Wednesday
evening calming winds to variable conditions over night before
returning to the more southerly fetch of winds. No other
significant weather elements are forecasted in the short term,
with winds and a slight cool down being the main factor for
tonight and heading into Wednesday morning.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM CDT Tue Apr 17 2018
...Widespread beneficial rain still expected Friday and
Saturday...
Thursday...Sunny breezy and dry. Ridging sharpens over the plains,
in response to strong closed low near Las Vegas Nevada by 7 pm. On
the back side of a 1033 mb surface high, SE winds will pick up
substantially as return flow commences. Strongest SE winds will be
located across the western zones, with highs in the 60s for all
zones.
Closed 550 dm upper low over southern Utah sunrise Friday will
only wallow around on Friday, only ending up near the Four Corners
by 7 pm. This slow movement is critical to rain prospects in SW
Kansas, as it allows ample time for the leading warm conveyor belt
to establish, and moisture advection to increase on SE winds
through the depth of the atmosphere. Simultaneously, the leading
edge of ascent ahead of the slowly approaching low and associated
diffluence will spread rain showers and embedded thunder across
the western zones (west of US 283) Friday afternoon. 12z ECMWF
continues to show this solution consistently, with continued
support from GFS and extended NAM. Still, the parent low will not
be moving in a hurry, and it will take some time for the rain to
advance east, and kept likely pops confined west of US 83 through
7 pm Friday.
Warm advection/warm conveyor belt rain showers and embedded
isolated/elevated thunder will spread west to east across SW KS
Friday night through Saturday morning. Parent upper low is
forecast to accelerate some into eastern New Mexico by Saturday
morning. Roughly 1/3-2/3" inches of rain is expected with this
initial round. Instablity looks very limited, even aloft, with the
storm track having shifted southward a bit. Still, isolated
thunder is a near certainly given the moisture availability and
the time of year. Severe weather is not expected, with even
marginally severe hail potential looking slim.
A brief break in rain coverage will likely occur for several hours
Saturday morning, as the upper low shifts into W TX, and the
deformation/stratiform rainfall materializes. 12z ECMWF has edged
the storm track southward, with the upper low near Childress
Saturday afternoon. As such, wraparound stratiform rain will be
most prevalent across the southern zones (south of US 50), exactly
where the rainfall is most desperately needed (exceptional
drought). Another 1/4-1/2" of rain can be expected from this
second round. Likely/categorical pops remain justified, with
12z MEX guidance running 90-100%.
Overall, forecast QPF amounts have trended downward on this
forecast cycle, due to a slightly more southern track. Model
consensus continues to produce widespread rainfall amounts near
one inch across most of SW KS. While this would barely dent the
long term drought, it would certainly alleviate fire danger and
accelerate vegetation green up for spring.
Temperatures will struggle to get to near 50 with thick clouds,
rain, NE winds and cool advection on Saturday. All rain will end
Saturday night.
Sunday and Monday...Dry weather with moderating temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM CDT Tue Apr 17 2018
VFR conditions will prevail for all TAF locations with only few
upper level cirrus at best with unrestricted visibility. Winds
will be the key player this afternoon and over night with gusty
southwest winds turning out of the northwest between 00-01Z as
high as 45-50kts before diminishing after 06Z to gusts up to 25kts
through the end of the period. The wind shift is due to a cold
frontal boundary that will push through this evening with a strong
pressure gradient behind it coupled with good mixing of the cooler
air. Expect the highest winds between the 00-06Z time frame for
all TAF sites right behind the aforementioned frontal passage.
&&
.FIRE WEATHER...
Issued at 202 PM CDT Tue Apr 17 2018
Red flag warning conditions for this afternoon and evening due to
a strong, dry downsloping wind behind a retreating warm front
pushing through the CWA stalling out before it reaches the I-70
corridor. Relative humidity values will drop to the single digits
in the western counties and 10-15 percent for the rest of the
area. Winds will gust up to 35mph before turning out of the
northwest this evening before sunset. Any fires that start this
afternoon will see impacts with this wind shift at that time.
Tomorrow will see significant areas of fire danger for the entire
CWA but not quite red flag conditions. Thursday will trend to a
improvement to fire weather conditions with critical areas for the
western counties before becoming only limited for Friday heading
into the weekend. Rain is forecasted for Friday and Saturday
helping to alleviate the fire danger and drought conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 88 40 66 33 / 0 0 0 0
GCK 87 37 64 32 / 0 0 0 0
EHA 90 37 65 36 / 0 0 0 0
LBL 90 39 67 35 / 0 0 0 0
HYS 73 39 62 32 / 0 10 0 0
P28 87 46 69 36 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM CDT /midnight MDT/ Wednesday for
KSZ030-031-043>046-061>065-074>079-084>087.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ043>046-061>066-074>081-084>090.
&&
SHORT TERM...Lowe
LONG TERM...Turner
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, Apr 17, 2:50 AM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Tue Apr 17 2018
KSZ030-031-043>046-061>066-074>081-084>090-180900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Tue Apr 17 2018 /250 AM MDT Tue Apr 17 2018/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
A red flag warning is in effect for all areas besides along the
I-70 corridor. See the latest fire weather message for more
details.
A high wind warning has been issued for far western Kansas this
afternoon into the late evening hours. See the latest urgent
weather message for more details.
A high wind watch remains in effect for all other areas this
afternoon into tonight. See the latest urgent
weather message for more details.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Extreme risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Significant fire weather danger will be found across the entire
area Wednesday and across far western Kansas Thursday. A red flag
warning may be issued if models continue these trends.
A chance of thunderstorms will be possible Friday afternoon into
Friday evening. These storms do not look to be severe at this
time.
Days 2-7 Hazards
----------------
* Wednesday
- Non thunderstorm wind: Elevated risk
- Fire weather: Significant risk
* Thursday
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Friday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
* Saturday
No hazards.
* Sunday
No hazards.
* Monday
- Fire weather: Elevated risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
High Wind, Morton
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
The wind gust was observed at the Elkhart airport at 500 PM.
High Wind, Hamilton
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
The wind gust was observed at the Syracuse airport at 655 PM.
High Wind, Hamilton
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
The wind gust was observed at a location near Coolidge at 640 PM.
High Wind, Scott
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Scott forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
The wind gust was observed at the Scott City airport at 702 PM.
High Wind, Lane
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Lane forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
The wind gust was observed at at location near Dighton at 710 PM.
High Wind, Scott
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Scott forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
The wind gust was observed at the Scott City airport at 712 PM.
High Wind, Scott
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Scott forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
The wind gust was observed at a location 1 ENE of Scott State Lake at 655 PM.
High Wind, Hamilton
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
The wind gust was observed at the Syracuse airport at 715 PM.
High Wind, Scott
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Scott forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
The wind gust was observed in Scott City at 717 PM.
High Wind, Finney
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Finney forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The wind gust was observed at a location 1 ENE Garden City at 723 PM.
High Wind, Grant
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Grant forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
The wind gust was observed at a location 1 NW of Ulysses at 718 PM.
High Wind, Finney
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Finney forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The wind gust was observed at a location 1 NE Garden City at 720 PM.
High Wind, Finney
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Finney forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The wind gust was observed at the Garden City airport at 737 PM.
High Wind, Stevens
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Stevens forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
The wind gust was observed at a location 8 WNW Moscow at 804 PM.
High Wind, Lane
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Lane forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
The wind gust was observed at a location 2 SW Shields at 817 PM.
High Wind, Finney
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Finney forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The wind gust was observed at the Garden City airport at 742 PM.
High Wind, Ford
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Ford forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A power pole was broken by the high wind and the fallen power line started a grass fire.
High Wind, Finney
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Finney forecast zone
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The high wind gust was observed at the Garden City airport at 837 PM.
High Wind, Ford
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Ford forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The high wind gust was observed at the Dodge City airport at 826 PM.
High Wind, Lane
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Lane forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
The high wind gust was observed at location near Dighton at 840 PM.
High Wind, Gray
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Gray forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
A pivot irrigation sprinkler was turned over by the high wind at a location 5 S Ingalls.
High Wind, Hodgeman
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
The high wind gust was observed a location 11 N Jetmore at 910 PM.
High Wind, Ford
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Ford forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
The high wind gust was observed at the Dodge City airport at 952 PM.
High Wind, Pratt
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Pratt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
The high wind gust was observed at the Pratt airport.
High Wind, Edwards
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
A semi truck was overturned by the high wind on highway 50 3 ENE of Offerle at 1024 PM.
High Wind, Edwards
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
A semi truck was overturned by the high wind on highway 50 1 SSE of Lewis at 1024 PM.
High Wind, Ellis
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Ellis forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
The high wind was observed at the Hays airport at 1105 PM.
High Wind, Pawnee
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Pawnee forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
The high wind tore part of the garage roof off. There were many trees with large branches down in the area. This was reported at 1052 PM.
High Wind, Pawnee
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Pawnee forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
The high wind tore part of the garage roof off. There were many trees with large branches down in the area. This was reported at 1052 PM.
High Wind, Meade
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Meade forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
The high wind flipped a camper over 1 NW of Meade at 821 PM.
High Wind, Barber
- When
- April 17, 3:00 PM CST to 11:00 PM CST
- Where
- Barber forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
The wind gust was observed at the Medicine Lodge airport at 12:02 AM CDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Colorado, April 17, 20181 death · 2 injured · 89 kt wind · 17 events
- Wildfire in Colorado, April 17 to 19, 2018$1.3 million · 2 events
- High Wind in New Mexico, April 17, 2018$40,000 · 69 kt wind · 32 events
- Wildfire and Dust Storm in Kansas, April 17 to 18, 20185 injured · 67 kt wind · 19 events
- Lake-Effect Snow in Pennsylvania, April 17, 2018$50,000 · 1 event
- Frost and Freeze in Virginia, April 17 to 18, 201821 events
- High Wind in Colorado, April 17, 201858 kt wind · 19 events
- Frost and Freeze in Maryland, April 17 to 18, 20189 events
- Heavy Snow and Winter Weather in Nebraska, April 17 to 18, 20189 events
- Wildfire and Dust Storm in Colorado, April 17, 201868 kt wind · 8 events
- Frost and Freeze in Virginia, April 17, 20185 events
- Frost and Freeze in Colorado, April 17 to 18, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753082, 753083, 753085, 753086, 753087, 753088, 753090, 753091, 753092, 753093, 753094, 753095, 753096, 753097, 753098, 753099, 753101, 753102, 753103, 753104, 753105, 753106, 753107, 753108, 753110, 753112, 753113, 753114, 753115, 753117, 753129.